The clinical features and functional impact of valproate-induced tremor

Marlene Alonso-Juarez, Diego Torres-Russotto, Paulina Crespo-Morfin, José Fidel Baizabal-Carvallo

Research output: Contribution to journalArticle

5 Citations (Scopus)

Abstract

Background Tremor is a known side-effect of anticonvulsants, particularly of valproate. However, there is a dearth of information regarding detailed clinical features and functional impact of valproate-induced tremor. Methods We studied a cohort of patients treated with anticonvulsants for neurological disorders, through blinded evaluations using the Clinical Rating Scale for Tremor (CRST); we compared the frequency, severity and functional impact of drug-induced tremor between patients treated with valproate and those treated with other anticonvulsants. Results From a cohort of 218 consecutive patients, 171 were fully evaluated; 118 patients were taking valproate alone or combined with other anticonvulsants and 53 patients were taking other anticonvulsants. Mean age (±SD) at evaluation of the cohort was 32 ± 13 years, females represented 55.6% of cases. Tremor was more frequently observed in patients taking valproate particularly postural upper limb tremor: 49% vs. 15% (right-side) (P < 0.001) and 48.3% vs. 13.2% (left-side), (P < 0.001); had a higher total CRST score: 12.14 vs. 3.06 (P < 0.001), and required more frequently treatment for drug-induced tremor: 23.7% vs. 5.6% (P=0.005) compared with patients taking other anticonvulsants. Among 118 patients taking valproate, women had a higher total CRST score compared with men: 14.54 ± 14.9 vs. 9.56 ± 9.55 (P=0.034). A weak correlation between the total CRST score, dose per Kg of valproate and serum levels of valproate were observed. Conclusions Tremor is frequently observed in patients taking valproate and is severe enough to require treatment in about 24% of cases.

Original languageEnglish (US)
Pages (from-to)147-150
Number of pages4
JournalParkinsonism and Related Disorders
Volume44
DOIs
StatePublished - Nov 2017

Fingerprint

Valproic Acid
Tremor
Anticonvulsants
Nervous System Diseases
Upper Extremity
Pharmaceutical Preparations

Keywords

  • Anticonvulsants
  • Drug-induced tremor
  • Tremor
  • Valproate

ASJC Scopus subject areas

  • Neurology
  • Geriatrics and Gerontology
  • Clinical Neurology

Cite this

The clinical features and functional impact of valproate-induced tremor. / Alonso-Juarez, Marlene; Torres-Russotto, Diego; Crespo-Morfin, Paulina; Baizabal-Carvallo, José Fidel.

In: Parkinsonism and Related Disorders, Vol. 44, 11.2017, p. 147-150.

Research output: Contribution to journalArticle

Alonso-Juarez, Marlene ; Torres-Russotto, Diego ; Crespo-Morfin, Paulina ; Baizabal-Carvallo, José Fidel. / The clinical features and functional impact of valproate-induced tremor. In: Parkinsonism and Related Disorders. 2017 ; Vol. 44. pp. 147-150.
@article{3f20089892c74de7a8a499af1b41799d,
title = "The clinical features and functional impact of valproate-induced tremor",
abstract = "Background Tremor is a known side-effect of anticonvulsants, particularly of valproate. However, there is a dearth of information regarding detailed clinical features and functional impact of valproate-induced tremor. Methods We studied a cohort of patients treated with anticonvulsants for neurological disorders, through blinded evaluations using the Clinical Rating Scale for Tremor (CRST); we compared the frequency, severity and functional impact of drug-induced tremor between patients treated with valproate and those treated with other anticonvulsants. Results From a cohort of 218 consecutive patients, 171 were fully evaluated; 118 patients were taking valproate alone or combined with other anticonvulsants and 53 patients were taking other anticonvulsants. Mean age (±SD) at evaluation of the cohort was 32 ± 13 years, females represented 55.6{\%} of cases. Tremor was more frequently observed in patients taking valproate particularly postural upper limb tremor: 49{\%} vs. 15{\%} (right-side) (P < 0.001) and 48.3{\%} vs. 13.2{\%} (left-side), (P < 0.001); had a higher total CRST score: 12.14 vs. 3.06 (P < 0.001), and required more frequently treatment for drug-induced tremor: 23.7{\%} vs. 5.6{\%} (P=0.005) compared with patients taking other anticonvulsants. Among 118 patients taking valproate, women had a higher total CRST score compared with men: 14.54 ± 14.9 vs. 9.56 ± 9.55 (P=0.034). A weak correlation between the total CRST score, dose per Kg of valproate and serum levels of valproate were observed. Conclusions Tremor is frequently observed in patients taking valproate and is severe enough to require treatment in about 24{\%} of cases.",
keywords = "Anticonvulsants, Drug-induced tremor, Tremor, Valproate",
author = "Marlene Alonso-Juarez and Diego Torres-Russotto and Paulina Crespo-Morfin and Baizabal-Carvallo, {Jos{\'e} Fidel}",
year = "2017",
month = "11",
doi = "10.1016/j.parkreldis.2017.09.011",
language = "English (US)",
volume = "44",
pages = "147--150",
journal = "Parkinsonism and Related Disorders",
issn = "1353-8020",
publisher = "Elsevier BV",

}

TY - JOUR

T1 - The clinical features and functional impact of valproate-induced tremor

AU - Alonso-Juarez, Marlene

AU - Torres-Russotto, Diego

AU - Crespo-Morfin, Paulina

AU - Baizabal-Carvallo, José Fidel

PY - 2017/11

Y1 - 2017/11

N2 - Background Tremor is a known side-effect of anticonvulsants, particularly of valproate. However, there is a dearth of information regarding detailed clinical features and functional impact of valproate-induced tremor. Methods We studied a cohort of patients treated with anticonvulsants for neurological disorders, through blinded evaluations using the Clinical Rating Scale for Tremor (CRST); we compared the frequency, severity and functional impact of drug-induced tremor between patients treated with valproate and those treated with other anticonvulsants. Results From a cohort of 218 consecutive patients, 171 were fully evaluated; 118 patients were taking valproate alone or combined with other anticonvulsants and 53 patients were taking other anticonvulsants. Mean age (±SD) at evaluation of the cohort was 32 ± 13 years, females represented 55.6% of cases. Tremor was more frequently observed in patients taking valproate particularly postural upper limb tremor: 49% vs. 15% (right-side) (P < 0.001) and 48.3% vs. 13.2% (left-side), (P < 0.001); had a higher total CRST score: 12.14 vs. 3.06 (P < 0.001), and required more frequently treatment for drug-induced tremor: 23.7% vs. 5.6% (P=0.005) compared with patients taking other anticonvulsants. Among 118 patients taking valproate, women had a higher total CRST score compared with men: 14.54 ± 14.9 vs. 9.56 ± 9.55 (P=0.034). A weak correlation between the total CRST score, dose per Kg of valproate and serum levels of valproate were observed. Conclusions Tremor is frequently observed in patients taking valproate and is severe enough to require treatment in about 24% of cases.

AB - Background Tremor is a known side-effect of anticonvulsants, particularly of valproate. However, there is a dearth of information regarding detailed clinical features and functional impact of valproate-induced tremor. Methods We studied a cohort of patients treated with anticonvulsants for neurological disorders, through blinded evaluations using the Clinical Rating Scale for Tremor (CRST); we compared the frequency, severity and functional impact of drug-induced tremor between patients treated with valproate and those treated with other anticonvulsants. Results From a cohort of 218 consecutive patients, 171 were fully evaluated; 118 patients were taking valproate alone or combined with other anticonvulsants and 53 patients were taking other anticonvulsants. Mean age (±SD) at evaluation of the cohort was 32 ± 13 years, females represented 55.6% of cases. Tremor was more frequently observed in patients taking valproate particularly postural upper limb tremor: 49% vs. 15% (right-side) (P < 0.001) and 48.3% vs. 13.2% (left-side), (P < 0.001); had a higher total CRST score: 12.14 vs. 3.06 (P < 0.001), and required more frequently treatment for drug-induced tremor: 23.7% vs. 5.6% (P=0.005) compared with patients taking other anticonvulsants. Among 118 patients taking valproate, women had a higher total CRST score compared with men: 14.54 ± 14.9 vs. 9.56 ± 9.55 (P=0.034). A weak correlation between the total CRST score, dose per Kg of valproate and serum levels of valproate were observed. Conclusions Tremor is frequently observed in patients taking valproate and is severe enough to require treatment in about 24% of cases.

KW - Anticonvulsants

KW - Drug-induced tremor

KW - Tremor

KW - Valproate

UR - http://www.scopus.com/inward/record.url?scp=85029599453&partnerID=8YFLogxK

UR - http://www.scopus.com/inward/citedby.url?scp=85029599453&partnerID=8YFLogxK

U2 - 10.1016/j.parkreldis.2017.09.011

DO - 10.1016/j.parkreldis.2017.09.011

M3 - Article

C2 - 28941829

AN - SCOPUS:85029599453

VL - 44

SP - 147

EP - 150

JO - Parkinsonism and Related Disorders

JF - Parkinsonism and Related Disorders

SN - 1353-8020

ER -